West Virginia, 2013

Damaging Winds in West Virginia, December 22, 2013

December 22, 2013 · NWS RLX · 17 events in 16 counties and zones

The winter solstice arrived on the 21st with record warmth in a large section of West Virginia. Temperatures reached the upper 60s to mid 70s for much of the western lowlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The winter solstice arrived on the 21st with record warmth in a large section of West Virginia. Temperatures reached the upper 60s to mid 70s for much of the western lowlands.

In a fast wind flow above the ground, a squall line raced northeast into the area after midnight. The gusty showers had a few embedded thunderstorms and preceded a larger area of rain. Some minor wind damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 22, 12:38 AM EST, 52 minutes earlier.

Area forecast discussion, Dec 22, 12:38 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1238 AM EST SUN DEC 22 2013

.SYNOPSIS...
COLD FRONT MOVES ACROSS AREA TOMORROW...PRECEDED BY RAIN
AND RUMBLES OF THUNDER. SHOWERS POSSIBLE MONDAY NIGHT INTO TUESDAY.
DRY CHRISTMAS DAY. ANOTHER COLD FRONT THURSDAY OR THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TODAY/...
10 PM UPDATE. ADDED WIND ADVISORY ALONG AND WEST OF THE OHIO RIVER
OVERNIGHT FOR LOW TOPPED CONVECTION INTERACTING WITH STRONG LOW
LEVEL JET ABOVE THE SURFACE. OTHERWISE...HAVE SPED UP ONSET OF
WIDESPREAD RAIN OVERNIGHT BY A FEW HOURS PER CURRENT RADAR AND HRRR
TRENDS.

PREVIOUS DISCUSSION...
515 PM UPDATE. UPDATED NEW RECORD HIGH TEMPERATURES FOR THE DAY. A
PUBLIC INFORMATION STATEMENT WILL BE ISSUED FOR THAT. UPPED POPS
BETWEEN THE OHIO RIVER AND I79 CORRIDOR THRU EARLY THIS EVENING PER
RADAR AND HI RES MODEL TRENDS. THIS IS IN RESPONSE TO WEAK UPPER
DISTURBANCE LIFTING RAPIDLY NORTH AND EAST ACROSS EASTERN KENTUCKY.
WILL MONITOR FOR ADDITIONAL UPPER DISTURBANCES OVERNIGHT...BUT RIGHT
NOW WILL STICK TO ALONG AND WEST OF THE OHIO RIVER FOR THE MOST
RAINFALL.

SATURDAY DECEMBER 21ST NEW RECORD TEMPERATURES

LOCATION      NEW RECORD      OLD RECORD
CRW              75            74 (1990)
BKW              67            65 (1949)
EKN              74            69 (1990)
HTS              75            72 (1990)

PREVIOUS DISCUSSION...
AFTERNOON HIGH TEMPERATURES CLIMBED IN SEVERAL LOCATIONS AND BROKE
HIGH TEMPERATURE RECORDS AT BECKLEY...ELKINS...AND HUNTINGTON. IT
WAS CLOSE FOR CHARLESTON BUT DON/T EXPECT TO BREAK OR TIE THE HIGH
UNLESS IT IS IN THE NEXT HOUR.

THE COLD FRONT SHOULD MOVE THROUGH OVERNIGHT AND TOMORROW. THERE IS
SOME INSTABILITY /THUNDER POSSIBLE/ WITH THE FRONT AND NOTICED SPC
HAS THE AREA FROM WEST OF CLARKSBURG TO SPENCER TO WEST OF
CHARLESTON TO WEST OF LOGAN IN THE SLIGHT RISK AREA THROUGH 12Z
SUNDAY. NOT OVERLY EXCITED IN THE ORGANIZED SEVERE THREAT...BUT WITH
THE STRONG WINDS JUST OFF THE SURFACE THERE COULD BE SOME STRAIGHT
LINE WINDS.

WINDS WILL BE GUSTY FROM THE SOUTH AND WEST THROUGH THE DAY
TOMORROW. DID BUMP WINDS UP A BIT BASED ON THE NAM. NOT HIGH
ENOUGH FOR WIND ADVISORY CRITERIA.

TEMPERATURES TONIGHT AND TOMORROW WILL DEPENDENT UPON THE COLD
FRONT MOVEMENT. WENT A BIT BELOW GUIDANCE AS EXPECT CLOUD COVER TO
PLAY A FACTOR.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
INHERITING THE TAIL END OF THE POPS FROM THE COLD FRONT THAT HAS
EXITED TO THE EAST OF THE MOUNTAINS BY 00Z MONDAY. MODELS ARE
CONSISTENT IN DEVELOPING A WEAK SURFACE WAVE ALONG THE FRONT WHICH
WILL LIKELY SLING MOISTURE BACK OT THE WEST INTO OUR CWA. THIS
RESULTS IN AN INCREASE IN POPS TO LIKELIES ONCE AGAIN INTO MONDAY
WITH A STRONG MID LEVEL DEFORMATION SIGNATURE PROVIDING THE LIFT.

WILL GET A BRIEF EXIT OF THE SIGNIFICANT MOISTURE DEPTH LATE MONDAY
NIGHT...WITH A RETURN ON TUESDAY IN NORTHWEST FLOW AS THICKNESSES
AND LOW LEVEL TEMPERATURES PLUMMET IN THE ARCTIC AIRMASS ADVECTION.
THIS WILL LEAD TO OFF AND ON SHOW SHOWERS THROUGH THE DAY
TUESDAY...MORE PREVALENT FURTHER EAST IN THE HIGHER ELEVATIONS. HAVE
PLACED LIGHT ACCUMULATIONS IN THE MOUNTAINS AND THE ADJACENT
FOOTHILLS WITH THE MAXIMUM AMOUNTS AROUND AN INCH. WHILE THE
TEMPERATURES AT 850MB IN THE MID MINUS TEENS WILL BE SUPPORTIVE OF
THE CONVECTION...HUMIDITIES IN THE 850MB TO 1000MB LAYER ARE JUST
NOT AS ROBUST AS THEY COULD BE...HENCE THE LOW END ACCUMULATIONS.
SNOW SHOWERS SHOULD END BY 00Z WEDNESDAY.

WITH THE COLDER AIRMASS FILTERING IN...WILL NOT SEE MUCH IN THE WAY
OF TEMPERATURE RECOVERY MONDAY. AT THE SAME TIME...LINGERING CLOUD
COVER THROUGH MONDAY NIGHT WILL KEEP THE MINIMUM TEMPERATURES IN
CHECK...AND WILL KEEP LOWLANDS IN THE 20S FOR NOW. ANOTHER DAY OF
POOR TEMPERATURE RECOVERY FOLLOWS FOR TUESDAY ON CHRISTMAS EVE IN
THE SNOW SHOWERS...WITH 30F HARD TO COME BY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS SHOW DRY WEATHER FOR CHRISTMAS DAY. WITH HIGH PRESSURE
BUILDING IN CHRISTMAS EVE...CHRISTMAS MORNING EXPECTED TO BE RATHER
COLD. MODELS THEN SHOWING A COLD FRONT MOVING THROUGH ON THURSDAY OR
THURSDAY NIGHT. SOME QUESTION AS TO WHETHER THIS FRONT WILL CONTAIN
PRECIPITATION. WILL GO WITH A BLEND OF THE GEFS MEAN AND ECMWF MEAN
INTO SATURDAY. THIS MAY PROVIDE FOR SOME UPSLOPE THURSDAY
NIGHT...BUT HIGH PRESSURE THEN BUILDING IN FRIDAY AND SATURDAY .

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
LINE OF CONVECTION APPROACHING FROM THE WEST...AND WHILE TS MAY BE
HARD TO COME BY STILL EXPECT VERY GUSTY OUTFLOW WINDS AND A PERIOD
OF IFR RAIN FROM THE TRI-STATE EAST ACROSS THE COAL FIELDS. BEHIND
THE CONVECTIVE LINE...STILL HAVE AN AREA OF RAIN AHEAD OF AND
ALONG A COLD FRONT THAT WILL MOVE THROUGH TODAY AND WILL REMAIN
BREEZY THROUGH MUCH OF THE TAF PERIOD. STRONGEST WINDS AND RAIN
WILL DECREASE FROM WEST TO EAST THIS AFTERNOON AS PRESSURE
GRADIENT RELAXES BEHIND THE FRONT...WITH WINDS TURNING MORE
WESTERLY.

EXPECT VFR AHEAD OF THE CONVECTIVE LINE...SOME IFR VISIBILITIES WITH
THE LINE AND THEN MVFR VIS/CIG BEHIND IT. MAY HAVE SOME DIPS BACK INTO
IFR CIGS WITH THE FRONTAL PASSAGE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CATEGORY CHANGES MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   SUN 12/22/13
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    L    M    M
HTS CONSISTENCY  H    H    M    M    M    M    L    L    L    H    M    M
BKW CONSISTENCY  L    H    H    H    H    H    H    H    M    M    L    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    M
PKB CONSISTENCY  H    H    M    M    M    M    L    L    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    L    M

AFTER 06Z MONDAY...
THERE IS STILL THE POSSIBILITY OF SNOW SHOWERS...ESPECIALLY ACROSS
THE WV MOUNTAINOUS COUNTIES LATE MONDAY NIGHT INTO TUESDAY.

&&

.HYDROLOGY...
WILL LEAVE THE FLOOD WATCH AS IS FOR THE THREE OHIO COUNTIES OF
PERRY...MORGAN AND ATHENS. THE MAIN AREA OF HEAVY RAINFALL WILL BE
TO THE WEST BUT WITH RUNOFF...WATER WILL RUN HIGH ON AREA CREEKS AND
STREAMS AND ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. RISES
ON THE MUSKINGUM ARE EXPECTED AS WELL.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR WVZ009>011.
OH...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR OHZ066-067-075.
     WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR OHZ066-067-
     075-076-083>087.
KY...WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR KYZ101>103.
VA...NONE.

&&

SYNOPSIS...FB/RPY/JMV/26
NEAR TERM...FB/JMV
SHORT TERM...26
LONG TERM...RPY
AVIATION...MZ
HYDROLOGY...FB
Hazardous weather outlook, Dec 21, 3:23 PM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
323 PM EST SAT DEC 21 2013

VAZ003-004-WVZ010-011-015-016-018>020-025>040-046-047-222030-
DICKENSON-BUCHANAN-PLEASANTS-TYLER-KANAWHA-ROANE-CALHOUN-RITCHIE-
DODDRIDGE-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
323 PM EST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-222030-
PERRY-MORGAN-ATHENS-
323 PM EST SAT DEC 21 2013

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT WILL BE STRONG STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ076-083>087-222030-
GREENUP-CARTER-BOYD-LAWRENCE KY-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-
323 PM EST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT WILL BE STRONG STRAIGHT LINE WINDS.

A PROLONGED PERIOD OF RAIN THIS WEEKEND...SOME OF WHICH MAY BE
HEAVY AT TIMES...MAY LEAD TO LOCALIZED FLOODING ON SMALL STREAMS AND
CREEKS. STRONG RISES ON THE MUSKINGUM AND HOCKING RIVERS IN OHIO
AND ON THE OHIO RIVER ARE POSSIBLE. FLOOD WATCHES MAY BE
NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WHILE RAIN WILL BE TAPERING OFF BY SUNDAY AFTERNOON...RUNOFF FROM
THE PREVIOUS RAIN WILL STILL BE WORKING ITS WAY THROUGH STREAMS
AND RIVERS...CAUSING THEM TO CONTINUE RUNNING HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ005>009-013-014-017-024-222030-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-WIRT-MINGO-
323 PM EST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT WILL BE STRONG STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 22, 1:21 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
121 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     GREENUP                 38.58N  82.83W
12/22/2013                   GREENUP            KY   911 CALL CENTER

            MULTIPLE TREES DOWN AT THE INTERSECTIONS OF STATE RT
            784 WOLF RD AND STATE RT 784 LLOYD RD IN LOAD KY

&&

EVENT NUMBER RLX1301240

JM
Local storm report, Dec 22, 1:24 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
124 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     GREENUP                 38.58N  82.83W
12/22/2013                   GREENUP            KY   911 CALL CENTER

            MULTIPLE TREES DOWN ON STATE RT 693 IN CHINS BRANCH...
            KY

&&

EVENT NUMBER RLX1301241

JM

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
December 22, 1:30 AM EST
Where
Wayne County, Kenova
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.400, -82.580

Trees were blown down in town.

Thunderstorm Wind, Cabell

When
December 22, 1:40 AM EST
Where
Cabell County, 0.93 mi W of Howells Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.432, -82.237

Trees fell onto a house and a vehicle along Beechwood Drive.

Thunderstorm Wind, Mason

When
December 22, 1:40 AM EST
Where
Mason County, 0.85 mi NW of Point Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
38.859, -82.131

Trees fell onto lines causing damage to a power pole.

Thunderstorm Wind, Putnam

When
December 22, 2:00 AM EST
Where
Putnam County, Buffalo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.620, -81.980

Trees were knocked down.

Thunderstorm Wind, Wood

When
December 22, 2:08 AM EST
Where
Wood County, (Pkb)wilson Fld Prkr
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -81.430

Thunderstorm Wind, Kanawha

When
December 22, 2:08 AM EST
Where
Kanawha County, St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
38.380, -81.830

A 10 foot square section of shingles was ripped off a house. Trees and large branches also fell. A chimney and car were damaged by a fallen tree.

Thunderstorm Wind, Kanawha

When
December 22, 2:13 AM EST
Where
Kanawha County, 3 mi SSW of St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.340, -81.851

Trees were blown down onto power lines.

Thunderstorm Wind, Roane

When
December 22, 2:15 AM EST
Where
Roane County, Reedy to Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.900, -81.420

Trees were blown down.

Thunderstorm Wind, Lincoln

When
December 22, 2:20 AM EST to 2:25 AM EST
Where
Lincoln County, 0.58 mi NE of West Hamlin to 0.22 mi SSE of Hamlin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.286, -82.193

A few trees were blown down.

Thunderstorm Wind, Calhoun

When
December 22, 2:30 AM EST
Where
Calhoun County, Millstone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.800, -81.100

Tree branches fell onto phone and power lines along Route 33.

Thunderstorm Wind, Gilmer

When
December 22, 2:45 AM EST
Where
Gilmer County, Baldwin to Sand Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.970, -80.750

Trees were knocked down.

Thunderstorm Wind, Lewis

When
December 22, 3:00 AM EST to 3:05 AM EST
Where
Lewis County, 2 mi ENE of Horner to 1.95 mi ESE of Homeland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.011, -80.346

A few trees were blown down east of the Interstate 79 including along Jesse Run.

Thunderstorm Wind, Braxton

When
December 22, 3:10 AM EST to 3:15 AM EST
Where
Braxton County, Frametown to Heaters
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.630, -80.870

Trees were knocked down causing electrical outages.

Thunderstorm Wind, Harrison

When
December 22, 3:15 AM EST
Where
Harrison County, Quiet Dell to 2.87 mi E of Maple Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.230, -80.300

A few trees were blown down.

Thunderstorm Wind, Taylor

When
December 22, 3:20 AM EST to 3:25 AM EST
Where
Taylor County, Rosemont to Irontown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.270, -80.170

Trees were blown down.

Thunderstorm Wind, Upshur

When
December 22, 3:30 AM EST
Where
Upshur County, Buckhannon to Alexander
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.000, -80.230

Scattered locations of trees down occurred in the county.

Thunderstorm Wind, Barbour

When
December 22, 3:35 AM EST to 3:40 AM EST
Where
Barbour County, Philippi to Belington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.150, -80.030

Trees fell onto power lines in scattered locations. A large sign was blown down in Belington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481067, 481068, 481069, 481073, 481070, 481071, 481072, 481074, 481075, 481076, 481077, 481078, 481079, 481080, 481081, 481082, 481083.